Int. J. Mol. Sci. 2011, 12(11), 7934-7949; doi:10.3390/ijms12117934

Topological Anisotropy of Stone-Wales Waves in Graphenic Fragments

1,* email, 1email and 2,3,* email
Received: 31 August 2011; in revised form: 24 October 2011 / Accepted: 7 November 2011 / Published: 15 November 2011
(This article belongs to the Special Issue Atoms in Molecules and in Nanostructures)
View Full-Text   |   Download PDF [462 KB, uploaded 19 June 2014]
Abstract: Stone-Wales operators interchange four adjacent hexagons with two pentagon-heptagon 5|7 pairs that, graphically, may be iteratively propagated in the graphene layer, originating a new interesting structural defect called here Stone-Wales wave. By minimization, the Wiener index topological invariant evidences a marked anisotropy of the Stone-Wales defects that, topologically, are in fact preferably generated and propagated along the diagonal of the graphenic fragments, including carbon nanotubes and graphene nanoribbons. This peculiar edge-effect is shown in this paper having a predominant topological origin, leaving to future experimental investigations the task of verifying the occurrence in nature of wave-like defects similar to the ones proposed here. Graph-theoretical tools used in this paper for the generation and the propagation of the Stone-Wales defects waves are applicable to investigate isomeric modifications of chemical structures with various dimensionality like fullerenes, nanotubes, graphenic layers, schwarzites, zeolites.
Keywords: topological modeling; Wiener index; Stone-Wales wave; carbon nanostructure
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Export to BibTeX |

MDPI and ACS Style

Ori, O.; Cataldo, F.; Putz, M.V. Topological Anisotropy of Stone-Wales Waves in Graphenic Fragments. Int. J. Mol. Sci. 2011, 12, 7934-7949.

AMA Style

Ori O, Cataldo F, Putz MV. Topological Anisotropy of Stone-Wales Waves in Graphenic Fragments. International Journal of Molecular Sciences. 2011; 12(11):7934-7949.

Chicago/Turabian Style

Ori, Ottorino; Cataldo, Franco; Putz, Mihai V. 2011. "Topological Anisotropy of Stone-Wales Waves in Graphenic Fragments." Int. J. Mol. Sci. 12, no. 11: 7934-7949.

Int. J. Mol. Sci. EISSN 1422-0067 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert